Colorado, 2018High Wind in Colorado, May 26, 2018
May 26, 2018 · NWS GJT · 1 event in 1 county or zone
Very strong winds blew across portions of the Grand Valley in western Colorado on Saturday evening, May 26th as a result of outflow winds from high-based isolated showers or virga. The strong winds resulted in significant property damage in some areas within the eastern end of the Grand Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds blew across portions of the Grand Valley in western Colorado on Saturday evening, May 26th as a result of outflow winds from high-based isolated showers or virga. The strong winds resulted in significant property damage in some areas within the eastern end of the Grand Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 26, 3:28 PM MST, 4 hours 32 minutes earlier.
Area forecast discussion, May 26, 3:28 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
428 PM MDT Sat May 26 2018
.SHORT TERM...(Tonight through Sunday night)
Issued at 146 PM MDT Sat May 26 2018
Gusty southwesterly winds have developed this afternoon as
anticipated in response to the presence of a 60-70 knot jetstreak
aloft. These strong surface winds have allowed temperatures to
climb to well above seasonal norms with cities like Moab, Grand
Junction, and Delta sitting on the verge of 90 degrees as of 1
PM. Single digit relative humidity values are widespread this
afternoon under a fairly cloudless sky, though some high cirrus
clouds are currently streaming across the east-central portion of
our forecast area. Needless to say, having said thus much, the
Red Flag Warnings will remain in effect for southeast-east central
Utah and much of western Colorado through 10 PM this evening as
planned. Even though it is a holiday weekend, outdoor burning is
strongly discouraged given that new fire starts may be difficult
or impossible to control under these strong winds. As always,
please check with the local authorities on any ongoing fire
restrictions in your area.
Winds will gradually taper off with the loss of daytime heating
after sunset and as the stronger winds aloft skirt to the
southeast. However, 250 mb winds will still remain between 50-60
knots overnight and through Sunday afternoon, resulting in
periodically breezy conditions. The area of low pressure sitting
over the Great Basin will slowly begin to lift to the northeast
on Sunday. This marginal shift in its position may allow for some
isolated showers to move across the northern mountains during the
afternoon hours and continuing into Monday. This will also allow
for the ridge of high pressure to relocate further east into the
Plains which will bring some relief to our area temperature wise
as temperatures finally cool back down to near seasonal levels.
.LONG TERM...(Monday through Saturday)
Issued at 146 PM MDT Sat May 26 2018
The low will transition to an open wave on Monday as it lifts to
the northeast, resulting in a slight uptick in moisture across
northeastern Utah and northwestern Colorado. The higher elevations
north of I-70 have the best chance to receive scattered
convection on Monday and into Tuesday with some showers
potentially firing off further south as the upper level trough
heads for the Dakotas. Elsewhere, expect an increase in mid and
high level clouds with cooler temperatures. This relief from the
summer-like heat will be short-lived, however, as upper level flow
once again turns to the southwest as the next Pacific trough digs
into the western CONUS on Wednesday. Mild southwest flow will
persist across eastern Utah and western Colorado through the end
of the work week. An ejected shortwave trough, or potentially a
cutoff low, will dive into the Great Basin on Friday before
progressing through our forecast area on Saturday. The arrival of
this system into the southwestern CONUS could result in a return
to critical fire weather conditions by Thursday so that will
definitely be something to monitor over the coming days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 426 PM MDT Sat May 26 2018
Strong southwest winds at the surface and aloft will cause
widespread mechanical turbulence of the entire area. Otherwise,
VFR conditions will CIGS well above ILS breakpoints will prevail
for the next 24 hours at all TAF sites.
&&
.FIRE WEATHER...
Issued at 146 PM MDT Sat May 26 2018
Widespread critical fire weather conditions will continue across
western CO and SE/E-Central UT into the evening hours with strong
winds aloft mixing down to the surface under a 60-70 knot upper
level jet, low relative humidities, near record high temperatures,
and dry vegetation.
As mentioned above, surface winds should begin to decouple from
the winds aloft around sunset this evening and significantly
decrease by late evening. Periodic breezy conditions will
redevelop Sunday as 50 knot winds persist aloft, but a weaker
pressure gradient should keep surface winds below Red Flag
criteria.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 10 PM MDT this evening for COZ200-202-203-
205-207-290>295.
UT...Red Flag Warning until 10 PM MDT this evening for UTZ490-491.
&&
SHORT TERM...20
LONG TERM...20
AVIATION...CC
FIRE WEATHER...TGJTHazardous weather outlook, May 26, 1:50 AM MST, 18 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
250 AM MDT Sat May 26 2018
COZ001>014-017>023-UTZ022>025-027>029-270900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
250 AM MDT Sat May 26 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions will occur today, starting late
this morning and continuing into this evening, with gusty
southerly winds, low relative humidities, near record high
temperatures, and dry vegetation. A Red Flag Warning is in effect
today for all areas where vegetation is deemed critical.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The chance for precipitation will slowly increase Sunday into
early next week, with with some showers and isolated thunderstorms
favoring higher terrain mainly across the northern areas of
eastern Utah and western Colorado. The thunderstorms are not
expected to produce much rain, but are more likely to generate
gusty outflow winds and lightning.
Critical fire weather conditions could redevelop by Thursday and
continue on Friday of next week due to the possibility of gusty
southerly winds, low relative humidities, warmer temperatures,
and dry vegetation.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today. However, reports of
measured strong wind speeds to the National Weather Service in
Grand Junction would be greatly appreciated.
In the hours before
Local storm report, May 26, 2:21 PM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST EAGLE MOUNTAIN 37.88N 107.74W
05/26/2018 M64 MPH SAN JUAN CO MESONET
MESONET STATION CAEGE, EAGLE MOUNTAIN.
&&Local storm report, May 26, 2:22 PM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM NON-TSTM WND GST DOUGLAS PASS 39.60N 108.81W
05/26/2018 M62 MPH GARFIELD CO MESONET
MESONET STATION CO098, DOUGLAS PASS.
&&Local storm report, May 26, 3:04 PM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND GST EAGLE MOUNTAIN 37.88N 107.74W
05/26/2018 M65 MPH SAN JUAN CO MESONET
MESONET STATION CAEGE, EAGLE MOUNTAIN.
&&Local storm report, May 26, 7:09 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
809 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST GRAND JUNCTION RGNL AP 39.12N 108.52W
05/26/2018 M46 MPH MESA CO ASOS
PUBLIC REPORTED OLD TREE BLOWN DOWN AND
KNOCKED DOWN FENCE.
&&
TGRLocal storm report, May 26, 7:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
816 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST CORTEZ MUNICIPAL AIRPOR 37.30N 108.63W
05/26/2018 M51 MPH MONTEZUMA CO ASOS
ASOS STATION CEZ, CORTEZ MUNICIPAL AIRPORT.
&&
TGRHigh Wind, Grand Valley
- When
- May 26, 8:00 PM MST to 11:00 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Winds gusted to an estimated 50 to 60 mph across the eastern end of Grand Valley from approximately 30 to 32 Road and from D to E Roads. There were numerous reports from social media of damage to roofs and of trees being blown down. Tree branches ranging from 4 to 8 inches in diameter snapped. One of the snapped tree limbs fell on a car near 30 Road and D 1/2 Road and caused significant damage. Additionally, a large portion of fencing was blown down at the Shadowbrook subdivision near Patterson and 31 Road.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Tennessee, May 26 to 27, 20181 death · 2 events
- Flash Flooding and Hail in Nevada, May 26 to 28, 2018$5.0 million · 0.5 in hail · 8 events
- Flash Flooding in West Virginia, May 26 to 28, 2018$3.0 million · 6 events
- Hail and Damaging Winds in Texas, May 26, 2018$49,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 26 to 27, 201839 events
- Damaging Winds in North Dakota, May 26 to 27, 2018$46,000 · 65 kt wind · 7 events
- Flash Flooding in Virginia, May 26, 2018$50,000 · 2 events
- Wildfire in Colorado, May 26 to 31, 2018$50,000 · 1 event
- Hail and Damaging Wind in Michigan, May 26, 2018$20,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Montana, May 26, 20182.5 in hail · 20 events
- Hail and Damaging Winds in Texas, May 26, 2018$18,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Missouri, May 26 to 27, 20181 injured · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747828.